Colorado, 2006

Tornado in Colorado, July 30, 2006

July 30, 2006 · NWS GJT · 1 event in 1 county or zone

The tornado occurred roughly 10 miles north of mile marker 39 near Elk Springs and consisted of multiple vortices.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The tornado occurred roughly 10 miles north of mile marker 39 near Elk Springs and consisted of multiple vortices.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 30, 1:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 30, 1:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT SUN JUL 30 2006

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
EVEN WITH AN ABUNDANCE OF MOISTURE TODAY REQUIRED A HIGH TEMP TO
REACH OUR CONVECTION THRESHOLD SO ACTIVITY IS STARTING AN HOUR OR
TWO LATE TODAY. MAIN CONCERN FOR LATE AFTERNOON AND EARLY EVENING
WILL BE THE LOW IN NM KEEPING EAST FLOW AND PUSHING THE FOUR CORNERS
STORMS TO THE WEST.

INTERESTING PERIOD AHEAD WITH TIGHT CIRCULATION IN CENTRAL NEW
MEXICO AND TROUGH MOVING IN FROM THE WEST COAST. THE NM SYSTEM IS
SLIDING TO THE SOUTHEAST THIS AFTERNOON PER SATELLITE BUT WRF MOVES
THIS TO EAST CENTRAL NM BY MORNING AND THEN DESOLVES IT. THE WEST
COAST SYSTEM IS DISAPPOINTING COMPARED TO WHAT I SAW WHEN I LEFT LAST
WEEK. IT HAS SLOWED AND FILLED...NOW PROGGED TO MOVE ACROSS MONDAY
NIGHT.

THE REALIZED OUTCOME OF ALL THIS WILL BE LOTS OF CONVECTION IN THE
FOUR CORNERS AND SAN JUANS THROUGH THE PERIOD AND INCREASE IN WEATHER
ELSEWHERE LATE MONDAY AND TUESDAY. SOME LOCALLY HEAVY RAINFALL
POSSIBLE AND WILL NEED TO WATCH FOR ANY TRAINING IN THE FOUR CORNERS
WHICH MAY CAUSE SOME FLOODING. OTHERWISE NORMAL CLIMATE...DIURNAL
ACTIVITY UNDER MONSOON FLOW. CURRENT FORECAST HAS GOOD HANDLE ON
THINGS SO ONLY MINOR ADJUSTMENTS MADE. DJC/21

.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...
A DRIER AIR MASS BEHIND THE TROUGH ON MON/TUE WILL RESULT IN A
DECREASE IN CONVECTIVE ACTIVITY THROUGH THIS PERIOD AS COMPARED TO
EARLY IN THE WEEK. HOWEVER ENOUGH MOISTURE WILL REMAIN FOR THE
TYPICAL LATE-DAY THUNDERSTORM PATTERN...WHICH WILL BE MAINLY OVER
THE SOUTH. LATER IN THE WEEK...THE MODELS AGREE THAT
THE PATTERN WILL AGAIN BECOME MORE FAVORABLE FOR A RETURN TO A
JUICIER FLOW. BUT THE 12Z GFS IS A LITTLE DRIER AS IT KEEPS THE FLOW
MORE ZONAL THAN PREVIOUS RUNS. HOWEVER...HAVE NOT CHANGED THE
FORECAST OF CHANCE/SLIGHT CHANCE WITH THE FAVORED AREA THE SOUTHERN
MOUNTAINS. TEMPS WILL WARM TO AROUND NORMAL BY THU.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

DJC/EH
Hazardous weather outlook, Jul 30, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN JUL 30 2006

COZ001>014-017>023-UTZ022>025-027>029-311200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHEAST UTAH...SOUTHWEST COLORADO AND THE MOUNTAIN AREAS OF WEST
CENTRAL COLORADO WILL SEE SCATTERED SHOWERS AND THUNDERSTORMS...
MAINLY THIS AFTERNOON AND EVENING. THE STRONGER STORMS WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN SHOWERS...SMALL HAIL
AND STRONG GUSTY WINDS. ISOLATED THUNDERSTORMS CAN BE EXPECTED OVER
NORTHEAST UTAH AND NORTHWEST COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...EXPECT NUMEROUS THUNDERSTORMS IN THE MOUNTAINS WITH
SCATTERED STORMS OVER THE LOWER VALLEYS.  MANY STORMS WILL BE
STRONG AND WILL PRODUCE HEAVY RAIN...HAIL...AND GUSTY WINDS.

TUESDAY...DRIER WITH SCATTERED THUNDERSTORMS IN THE MOUNTAINS AND
ISOLATED STORMS FOR VALLEY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Grand Junction radar (KGJX), 156 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Moffat

When
July 30, 2:00 PM MST to 2:20 PM MST
Where
Moffat County, 7 mi N of Elk Spgs
Rating
F0
Path length
3 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
40.450, -108.450

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyThe tornado archive for Colorado, 2006Warnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524307.